Hail, Furnas
- When
- August 16, 4:05 PM CST
- Where
- Furnas County, 1.73 mi ESE of Hollinger
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -99.670
On this late Sunday afternoon and evening, several scattered, strong to severe storms advanced southward across various portions of South Central Nebraska, prompting many accounts of large hail and a few damaging wind gusts. While most hail was in the quarter to golf ball size range, larger stones of 2-3 diameter fell in the Chapman and Marquette areas of Merrick/Hamilton counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On this late Sunday afternoon and evening, several scattered, strong to severe storms advanced southward across various portions of South Central Nebraska, prompting many accounts of large hail and a few damaging wind gusts. While most hail was in the quarter to golf ball size range, larger stones of 2-3 diameter fell in the Chapman and Marquette areas of Merrick/Hamilton counties. Ping pong to golf ball size hail occurred in or near the following communities/locations: Fullerton, Amherst, Orleans, Harlan County Lake, Naponee and Deweese. In the Tri Cities, only Grand Island saw severe weather, as two rounds of quarter to half dollar size hail moved through, one mainly affecting the north side of town (including the airport) around 6 p.m. CDT, and another about an hour later that clipped more of the city. As for thunderstorm winds, the vast majority of gusts captured by area sensors were non-severe (generally 40-50 MPH), but there were two reports estimated around 60 MPH, one near Hampton and another at Hebron, where a few large trees were downed and a store front sustained minor damage. Given fairly progressive storm motions, rainfall totals in most affected areas were less than 1 inch during the afternoon/evening. However, combined with localized heavy rain that fell during a separate round of early morning/non-severe activity, portions of mainly eastern Clay County registered over 3 for the day (including NWS coop observer total of 3.33 six miles east-southeast of Clay Center). As a result, the later-day storms prompted some isolated flash flooding, as School Creek overtopped the paved spur road south of Saronville.
This event was characterized by truly scattered, hit-or-miss convection, as afternoon heating and subtle convergence along/ahead of a weak cold front sagging southward into the region prompted several strong to severe storms, mainly in the form of multicells/multicell clusters, but also a few brief supercells. Nearly every county in the 24-county area observed at least a touch of thunderstorm activity. That being said, the majority of ground-truth reports concentrated in two primary areas: 1) parts of Hall/Hamilton/Merrick counties...2) a swath from eastern Furnas to far southwestern Franklin counties. A few of the first severe storms of the event flared up over Furnas/Buffalo counties between 430-530 p.m. CDT, and the final severe storm of the evening was centered over the Nuckolls County area before weakening around 9 p.m. CDT. Thereafter, a smattering of strong storms lingered within counties south of Interstate 80 through around 10:30 pm. CDT before all convection ended for the night. In total, 19 Severe Thunderstorm Warnings were issued within South Central Nebraska over the course of over four hours. Digging deeper into the meteorological setup, it's worth noting that this event exceeded forecast expectations, especially in terms of the number of severe storms. This was due in part to greater-than-expected convective instability, as afternoon surface dewpoints soared into the upper 60s-low 70 F, promoting significant mixed-layer CAPE of at least 3000-4000 J/kg. In tandem with deep layer wind shear around 35 knots, this CAPE/shear combo proved plenty sufficient for robust convection. In the mid-upper levels, a pronounced north-northwest flow regime resided over the Central Plains, within the interface between a stout western United States ridge and a broad eastern trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 3:05 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 405 PM CDT Sun Aug 16 2020 .SHORT TERM...(This evening through Monday) Issued at 237 PM CDT Sun Aug 16 2020 Another frustrating and humbling 24 hrs ahead, with more finicky storm chances and poor model performance. The set up... There is a minor midlevel short wave with an associated sfc cold front draped across our north. Currently we are looking at a very similar set up to Friday. Convection has already started to fire up along the front to our west and to our northeast. This is a bit concerning already that we might see a split across our CWA where we end up getting the shaft. Models certainly haven't had a good handle on this, and still don't. The hi-res models and the GFS are rather splotchy, and the 18Z HRRR does have it splitting around us. As far as timing goes, best chances of seeing severe weather is between now and 10pm. Tricky, trigger-happy events like this are to be expected during the summer time under a northwest flow regime like this...but that doesn't make it any less frustrating to forecast. Regarding severe potential... There is a severe thunderstorm watch in effect from now through 9pm tonight. With favorable sfc and midlevel lapse rates, roughly 3k-4k J/kg of CAPE, and 30-40 kts of shear, at least several strong if not a few severe thunderstorms are possible. SPC has most of the area in a slight risk except for the far southeast since storms are expected to weaken and die off more by the time the front gets there. Severe threats are expected to be up to tennis ball size hail and damaging wind gusts to around 70mph. Now for the rest of the particulars for today and tomorrow... I did bump highs up a bit today given our recent trend of being just slightly under done the last several days...though I was a bit hesitant to do so, given the storm potential. Also brought dewpoints up by a few degrees as well. For lows tonight, I kept fairly close to the previous forecast, if not slightly warmer due to the potential for heat loss to be mitigated by any storm cloud cover. Tomorrow begins the start of a much quieter period with more northerly flow aloft and northerly flow at the sfc. Expecting modestly warm highs generally in the 80s and touching 90 in just a few spots. .LONG TERM...(Monday night through Sunday) Issued at 237 PM CDT Sun Aug 16 2020 Admittedly since most of the time was spent working on the short term, not a lot of focus was placed on the longer term. So keeping things fairly generalized... We look to be getting into a blocking pattern aloft where we are sandwiched between an amplified ridge over the western CONUS and a modest trof over the eastern CONUS. This will keep us in a northerly flow regime aloft, and will also keep most of the week dry. The only precip chances over the remainder of the 7-day period are on Tuesday night and Thursday night. Tuesday is likely the result of another minor midlevel short wave, and the PoPs right now are below "likely" and will probably stay that way, but at least this has been consistently in the forecast over the last few days. Wednesday and Thursday look like they could be the warmest days of the week, though not by much, with highs right around 90 across the board. Thursday looks like repeat of Tuesday, again with PoPs below "likely". && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1224 PM CDT Sun Aug 16 2020 Main story today is the chance for a line of strong to severe storms to form along a cold front this evening. As this cold front dives south there is a fair chance for some heavy rain at the terminals mainly before midnight. Then tomorrow morning models are beginning to hint at the potential development of some fog or low stratus, however confidence in this is low right now. This will also be largely dependent on moisture deposited from any storms that pass through tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Shawkey
Hazardous Weather Outlook National Weather Service Hastings NE 306 PM CDT Sun Aug 16 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 306 PM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon into this evening, especially between 3 and 10 PM, there is a chance for a few strong to severe thunderstorms to develop along a weak cold front over Nebraska portions of the area, and drift southward toward north central Kansas. Should any severe storms get going, the primary threats would be hail up to around tennis ball size, and wind gusts to around 70 MPH. By sometime around midnight, storm activity should be over with for the night. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small chances for thunderstorms exist for portions of the outlook area on Tuesday night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening, if severe storms manage to develop. && More information may be obtained at the following web page: https://www.weather.gov/hastings SHAWKEY
Special Weather Statement
National Weather Service Hastings NE
323 PM CDT Sun Aug 16 2020
KSZ017-162045-
Rooks KS-
323 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 21 miles east of Hill City. This storm was nearly
stationary.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Plainville, Zurich and rural areas just north of Zurich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
LAT...LON 3929 9959 3938 9953 3941 9942 3930 9921
3920 9930 3913 9944 3913 9947
TIME...MOT...LOC 2021Z 316DEG 3KT 3930 9944
WeselyThe Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
15 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail ranging in size from quarters to golf balls was reported along this path.
Hail of half dollar to ping pong ball size was reported along this path. Half dollar size hail was reported by Central Nebraska Regional Airport personnel from 6:06-6:13 PM CDT.
Hail ranging in size from half dollars to 2 inches in diameter was reported along this path.
Wind gusts were estimated to be near 60 MPH.
Hail up to half dollar size fell across parts of Grand Island.
Wind gusts estimated to be near 60 MPH downed two large trees and damaged one store front.
A state maintained paved road approximately 1 mile south of Saronville was under water from School Creek. A nearby NWS Cooperative Observer located 6 miles east-southeast of Clay Center reported a 24-total rainfall total of 3.33 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913668, 913669, 913696, 913705, 913717, 918866, 913719, 913723, 913727, 913728, 913747, 913749, 914051, 914056, 914059, 914062, 914863, 914063.